Try it
Dermatology · Pigmentary disorders: chemical leukoderma
Sample itemA rubber factory worker has depigmented patches on the hands and forearms, then new satellite macules at distant sites, resembling vitiligo. Exposure to which compounds is suspected?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Phenolic and catechol derivatives
Chemical (occupational) leukoderma follows exposure to phenolic and catechol compounds such as para-tertiary butylphenol, found in rubber, adhesives and some germicidal detergents. They are toxic to melanocytes and can trigger distant depigmentation. Management is avoiding the agent, with treatment as for vitiligo.
Option by option
A. Phenolic and catechol derivatives (correct)
Correct. Phenols and catechols are melanocytotoxic and cause depigmentation resembling vitiligo.
B. Nickel salts
Nickel salts cause allergic contact dermatitis rather than depigmentation.
C. Formaldehyde resins
Formaldehyde resins cause allergic contact dermatitis rather than depigmentation.
D. Chromates
Chromates are classic causes of allergic contact dermatitis in cement and leather workers, not leukoderma.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…